EKG of the Week

A 23 y/o female presents unresponsive. Pulse 130, BP 80/60.

Q1. What does the EKG demonstrate?

Q2. What is the appropriate treatment?

A1. Sinus tachycardia with a wide QRS complex and a terminal 40-ms rightward axis deviation (Negative deflection (terminal S wave) in leads I and aVL, and a positive deflection (terminal R wave) in aVR). This is consistent with TCA toxicity.

A2. Sodium bicarbonate

A T40-ms axis between 120° and 270° is associated with CA toxicity and in one study was a sensitive indicator of drug presence. The positive and negative predictive values of this ECG parameter for CA ingestions were 66% and 100%, respectively, in a population of 299 general overdose patients. A retrospective study reported that a CA-poisoned patient was 8.6 times more likely to have a T40-ms axis greater than 120° than was a non—CA-poisoned patient. This parameter was a more sensitive indicator of CA-induced altered mental status, but not necessarily of seizure or dysrhythmia. However, the T40-ms axis is not easily measured in the absence of specialized computer-assisted analysis, which limits its practical utility. An abnormal terminal rightward axis can be estimated by observing a negative deflection (terminal S wave) in leads I and aVL and a positive deflection (terminal R wave) in lead aVR.

The maximal limb lead QRS complex duration is an easily measured ECG parameter that is a sensitive indicator of toxicity. One investigation reported that 33% of patients with a limb lead QRS interval greater than or equal to 100 ms developed seizures and 14% developed ventricular dysrhythmias. No seizures or dysrhythmias occurred in those patients whose QRS interval remained less than 100 ms. There was a 50% incidence of ventricular dysrhythmias among patients with a QRS duration greater than or equal to 160 ms. No ventricular dysrhythmias occurred in patients with a QRS duration less than 160 ms. Subsequent studies confirmed that a QRS duration greater than 100 ms is associated with an increased incidence of serious toxicity, including coma, need for intubation, hypotension, seizures, and dysrhythmias, making this ECG parameter a useful indicator of toxicity.

Evaluation of lead aVR on a routine ECG may also predict toxicity. When prospectively studied, 79 patients with acute CA overdoses demonstrated that the amplitude of the terminal R wave and R/S wave ratio in lead aVR (RaVR, R/SaVR) were significantly greater in patients who developed seizures and ventricular dysrhythmias. The sensitivity of RaVR = 3 mm and R/SaVR = 0.7 in predicting seizures and dysrhythmias was comparable to the sensitivity of QRS = 100 ms.

(Liebelt, Cyclic Antidepressants. In Goldfrank’s Toxicologic Emergencies, 9th ed. Ch. 73)